Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 6, 2020, 10:13 PM MDT for Greeley County, Wallace County, Wichita County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2020, 10:13 PM MDT (04:13 UTC)
- Expired
- Aug 6, 2020, 10:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
Counties Greeley County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
294
WWUS83 KGLD 070413
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
1013 PM MDT Thu Aug 6 2020
KSZ027-028-041-042-070445-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
1013 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...SOUTHERN
WALLACE...SOUTHWESTERN LOGAN AND NORTHERN GREELEY COUNTIES UNTIL 1045
PM MDT/1145 PM CDT/...
At 1013 PM MDT/1113 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles east of Weskan to
12 miles northwest of Tribune to 10 miles northwest of Horace.
Movement was east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Leoti, Sharon Springs, Tribune, Weskan, Horace, Wallace and Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3846 10204 3895 10204 3896 10138 3846 10133
3841 10157
TIME...MOT...LOC 0413Z 280DEG 22KT 3887 10187 3864 10186 3857 10194
$$
JRMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:31 PM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 6, 7:31 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Goodland KS 731 PM MDT Thu Aug 6 2020 .UPDATE... Issued at 720 PM MDT Thu Aug 6 2020 Based on storm movement and activity, have adjusted the rainfall chances to mainly be over the southern half of the forecast area. Storms about to enter Cheyenne County CO will be encountering the nose of a developing LLJ, which should cause them to increase, or at least maintain, themselves. Question becomes how far east do the storms move before fading. Based on latest data am thinking the storms should decline in coverage as they move east of the CO border. However, am concerned the close proximity of the LLJ nose to the southern half of the forecast area will be enough to continue to maintain the storms as they progress eastward. As the evening draws on, confidence of severe weather occurring with these storms is declining. Effective shear is on the low end for severe thunderstorms, and this the time of day when thunderstorm winds may not completely reach the ground with full intensity compared to what is seen on radar. Due to the slow storm movement, heavy rainfall is still a concern. && .SHORT TERM...(This evening through Friday) Issued at 235 PM MDT Thu Aug 6 2020 As of 3 pm CDT...2 pm MDT...skies across the Tri-State Region are mostly clear although there are a few cumulus clouds and high clouds out there. Temperatures have risen into the 80s areawide. Winds are from the south to southeast at 10 to 15 mph with some gusts to 25 mph. At the surface, a lee trough is located just east of the Colorado Front Range. Aloft, a shortwave trough is moving northeast across central Colorado as seen from water vapor imagery. Latest radar and satellite imagery show storms developing in the Denver Metro and just east of Denver over the Colorado Plains. These storms have bee slow to progress east so far and we likely remain a couple hours from having storms in the NWS Goodland Forecast Area (Yuma, Kit Carson, and Cheyenne Counties in Colorado). For the rest of this afternoon through tonight, expecting the storms in Colorado to begin progressing east, eventually approaching the Colorado border by 6 pm MDT or so. Latest mesoanalysis indicates an unstable environment (an axis of 2500-3500 j/kg of SBCape, little CIN, lapse rates of 8 C/km or so) with some shear also present (0-6 km effective bulk shear of around 25-30 kts). In addition, DCAPE is 1000-1500 j/kg which suggests opportunity for downbursts/cold pool formation. However, convective allowing models indicate that storms may fall apart as they cross the Colorado border. This may be because of a strengthening cap as suggested by model soundings. That being said, similar to last night, if a cold pool is able to form and the current storms gather some forward momentum, it's possible the storms could advance much further than the models currently suggest. Therefore, for tonight, have the best chances for storms over eastern Colorado this evening (5-8 pm MDT or so), with chances gradually trailing off as we go east into northwest Kansas and southwest Nebraska. Will be interesting to see how it plays out, but there is definitely a threat for storms for everyone across the area tonight. How far east that threat will make it is the question reducing confidence this time around. Once storms clear the area, attention then turns to the potential for patchy fog tomorrow (Friday) morning. The best location for fog will be east of Highway 25, ahead of an advancing surface low where winds will go calm and low level moisture is highest. Did insert patchy fog into the forecast as a result. For tomorrow, anticipate much warmer temperatures across the area. With a low pressure moving across the region, expect light and variable winds throughout the High Plains. Dry air is widely expected to move into eastern Colorado from the west...however, with the light winds, don't think fire weather will be too much of a concern, especially with recent rainfall over the area. Will still mention a threat of elevated fire weather conditions due to the longer-fused drought conditions being observed, but not sure it will amount to much. Chances for precipitation tomorrow do not appear so good, and have gone with a dry forecast. .LONG TERM...(Saturday through Thursday) Issued at 255 PM MDT Thu Aug 6 2020 At the beginning of the forecast period on Saturday, forecast guidance shows the Tri-State region under the backside of an upper air ridge giving a southwesterly flow aloft. Forecast models show an upper air low over Saskatchewan continuing to move east across Canada bringing an upper air trough reaching down into the Northern Plains area and pushing the ridge eastward on Sunday. This pattern will lead into a generally westerly zonal flow aloft going into Tuesday. On Wednesday, an upper air ridge develops over the Rockies and moves over the Tri-State area on Thursday. At the surface, model guidance for Saturday evening shows a chance for showers and thunderstorms across the CWA as an upper air shortwave trough passes over the area. Monday also shows a chance for showers and thunderstorms across the CWA as cold front associated with Canadian surface low passes through the area. Models show the eastern counties of the Tri-State area seeing a slight chance of showers and thunderstorms on Tuesday evening as well associated with an upper air shortwave trough passing through aloft. High temperatures for the Tri-State area are expected to warm into the middle to upper 90s through the weekend cooling to the upper 80s on Monday due to the cold front with lower 90s for the remaining days of the forecast period. Saturday may see heat indices in the lower 100s in the eastern CWA counties. Low temperatures will remain in the upper 50s to lower 60s range in areas west of Hwy 25 with the eastern areas seeing lows in the lower to upper 60s during the forecast period. As the forecast period shows warmer temperatures during the weekend, there is a chance for possible fire weather conditions for the western portions of Kit Carson and Cheyenne counties as well as all of Yuma, Kit Carson, and Cheyenne counties on Sunday. Minimum RH values for these areas on these day are expected to be near or below 20%. However, forecasted wind gust values on both days do not support elevated fire weather conditions. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 536 PM MDT Thu Aug 6 2020 VFR to MVFR conditions forecast for the TAFs. Current storm activity over Eastern CO may move near KGLD between 1z and 5z. At this time am not confident enough of storm activity to be near the KGLD to put a mention in the TAF. At KMCK the storms should be well south of the site. The main impact will be the slight reduction in visibility and the low clouds moving up from the south after 10z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...RRH LONG TERM...076 AVIATION...JTL
Hazardous weather outlook, Aug 6, 7:34 PM MDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 734 PM MDT Thu Aug 6 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 734 PM MDT Thu Aug 6 2020 /834 PM CDT Thu Aug 6 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Strong to severe thunderstorms may occur south of I-70 this evening. The main threats will be hail up to quarter size, wind gusts up to 60 MPH, and heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Elevated fire weather conditions are possible over eastern Colorado as minimum relative humidity values drop below 15 percent Friday afternoon. Isolated severe thunderstorms are possible north of Interstate 70 Saturday afternoon and evening. Heat Index values in the lower 100s are also possible east of a line from McCook, Nebraska to Gove, Kansas where ambient temperatures in the upper 90s will combine with dewpoint temperatures in the middle 60s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any weather reports by phone or social media are appreciated. JTL
In the hours before
Special weather statement, Aug 6, 8:08 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
808 PM MDT Thu Aug 6 2020
COZ092-070245-
Cheyenne County CO-
808 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 845 PM MDT...
At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Boyero, or 36 miles south of Flagler, moving southeast
at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3869 10317 3869 10316 3893 10316 3878 10276
3861 10294 3861 10317
TIME...MOT...LOC 0208Z 305DEG 21KT 3879 10324
JRMSpecial weather statement, Aug 6, 9:06 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
906 PM MDT Thu Aug 6 2020
COZ092-070330-
Cheyenne County CO-
906 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL
COLORADO UNTIL 930 PM MDT...
At 906 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Cheyenne Wells to 7 miles
southeast of Kit Carson to 12 miles northwest of Eads. Movement was
east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Cheyenne Wells, Kit Carson, Firstview, Wild Horse and Arapahoe.
This includes Highway 385 between mile markers 136 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3899 10298 3904 10254 3904 10208 3862 10223
3861 10309
TIME...MOT...LOC 0306Z 281DEG 23KT 3897 10251 3872 10267 3859 10296
JRMSpecial weather statement, Aug 6, 9:34 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
934 PM MDT Thu Aug 6 2020
COZ092-KSZ027-041-070400-
Cheyenne County CO-Wallace KS-Greeley KS-
934 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS UNTIL 1000 PM MDT...
At 934 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Cheyenne Wells to 18 miles
northeast of Brandon to 11 miles north of Sheridan Lake. Movement was
east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Cheyenne Wells, Weskan, Firstview and Arapahoe.
This includes Highway 385 between mile markers 136 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3852 10204 3862 10205 3861 10252 3899 10257
3901 10180 3863 10179 3849 10181
TIME...MOT...LOC 0334Z 277DEG 31KT 3892 10230 3869 10228 3862 10236
JRMSpecial weather statement, Aug 6, 10:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1013 PM MDT Thu Aug 6 2020
KSZ027-028-041-042-070445-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
1013 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...SOUTHERN
WALLACE...SOUTHWESTERN LOGAN AND NORTHERN GREELEY COUNTIES UNTIL 1045
PM MDT/1145 PM CDT/...
At 1013 PM MDT/1113 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles east of Weskan to
12 miles northwest of Tribune to 10 miles northwest of Horace.
Movement was east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Leoti, Sharon Springs, Tribune, Weskan, Horace, Wallace and Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3846 10204 3895 10204 3896 10138 3846 10133
3841 10157
TIME...MOT...LOC 0413Z 280DEG 22KT 3887 10187 3864 10186 3857 10194
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 11:04 PM MDT | Special Weather Statement | GLD | Sherman | 41 min |
| Aug 7, 12:34 AM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 24 min |
| Aug 7, 12:57 AM MDT | Special Weather Statement | GLD | Decatur | 48 min |
| Aug 6, 8:08 PM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Aug 6, 8:27 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 48 min |
| Aug 6, 9:06 PM MDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| Aug 6, 9:34 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.